Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A family of non-injective skinning maps with critical points


Author: Jonah Gaster
Journal: Trans. Amer. Math. Soc. 368 (2016), 1911-1940
MSC (2010): Primary 51-XX, 54-XX
DOI: https://doi.org/10.1090/tran/6400
Published electronically: June 15, 2015
MathSciNet review: 3449228
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Certain classes of 3-manifolds, following Thurston, give rise to a `skinning map', a self-map of the Teichmüller space of the boundary. This paper examines the skinning map of a 3-manifold $ M$, a genus-2 handlebody with two rank-1 cusps. We exploit an orientation-reversing isometry of $ M$ to conclude that the skinning map associated to $ M$ sends a specified path to itself and use estimates on extremal length functions to show non-monotonicity and the existence of a critical point. A family of finite covers of $ M$ produces examples of non-immersion skinning maps on the Teichmüller spaces of surfaces in each even genus, and with either $ 4$ or $ 6$ punctures.


References [Enhancements On Off] (What's this?)

  • [1] Lars V. Ahlfors, Lectures on quasiconformal mappings, 2nd ed., University Lecture Series, vol. 38, American Mathematical Society, Providence, RI, 2006. With supplemental chapters by C. J. Earle, I. Kra, M. Shishikura and J. H. Hubbard. MR 2241787 (2009d:30001)
  • [2] Lipman Bers, Simultaneous uniformization, Bull. Amer. Math. Soc. 66 (1960), 94-97. MR 0111834 (22 #2694)
  • [3] Francis Bonahon, Bouts des variétés hyperboliques de dimension $ 3$, Ann. of Math. (2) 124 (1986), no. 1, 71-158 (French). MR 847953 (88c:57013), https://doi.org/10.2307/1971388
  • [4] R. D. Canary, D. B. A. Epstein, and P. L. Green, Notes on notes of Thurston [MR0903850], Fundamentals of hyperbolic geometry: selected expositions, London Math. Soc. Lecture Note Ser., vol. 328, Cambridge Univ. Press, Cambridge, 2006, pp. 1-115. With a new foreword by Canary. MR 2235710
  • [5] Richard D. Canary and Darryl McCullough, Homotopy equivalences of 3-manifolds and deformation theory of Kleinian groups, Mem. Amer. Math. Soc. 172 (2004), no. 812, xii+218. MR 2096234 (2005j:57027), https://doi.org/10.1090/memo/0812
  • [6] Andrew J. Casson and Steven A. Bleiler, Automorphisms of surfaces after Nielsen and Thurston, London Mathematical Society Student Texts, vol. 9, Cambridge University Press, Cambridge, 1988. MR 964685 (89k:57025)
  • [7] Eric Chesebro and Jason DeBlois, Algebraic invariants, mutation, and commensurability of link complements, Pacific J. Math. 267 (2014), no. 2, 341-398. MR 3207588, https://doi.org/10.2140/pjm.2014.267.341
  • [8] David Dumas, Skinning maps are finite-to-one, preprint, 2012.
  • [9] David Dumas and Richard P. Kent, IV, Experiments with skinning maps, in preparation.
  • [10] David Dumas and Richard P. Kent IV, Slicing, skinning, and grafting, Amer. J. Math. 131 (2009), no. 5, 1419-1429. MR 2559859 (2010m:30054), https://doi.org/10.1353/ajm.0.0072
  • [11] Benson Farb and Dan Margalit, A primer on mapping class groups, Princeton Mathematical Series, vol. 49, Princeton University Press, Princeton, NJ, 2012. MR 2850125 (2012h:57032)
  • [12] François Laudenbach Albert Fathi and Valentin Poénaru, Travaux de Thurston sur les surfaces, Astérisque, vol. 66, Société Mathématique de France, Paris, 1979 (French). Séminaire Orsay; With an English summary. MR 568308 (82m:57003)
  • [13] Frederick P. Gardiner, Measured foliations and the minimal norm property for quadratic differentials, Acta Math. 152 (1984), no. 1-2, 57-76. MR 736212 (85i:30085), https://doi.org/10.1007/BF02392191
  • [14] Frederick P. Gardiner and Howard Masur, Extremal length geometry of Teichmüller space, Complex Variables Theory Appl. 16 (1991), no. 2-3, 209-237. MR 1099913 (92f:32034)
  • [15] William M. Goldman, The symplectic nature of fundamental groups of surfaces, Adv. in Math. 54 (1984), no. 2, 200-225. MR 762512 (86i:32042), https://doi.org/10.1016/0001-8708(84)90040-9
  • [16] William M. Goldman, Trace coordinates on Fricke spaces of some simple hyperbolic surfaces, Handbook of Teichmüller theory. Vol. II, IRMA Lect. Math. Theor. Phys., vol. 13, Eur. Math. Soc., Zürich, 2009, pp. 611-684. MR 2497777 (2010j:30093), https://doi.org/10.4171/055-1/16
  • [17] Yoshinobu Kamishima and Ser P. Tan, Deformation spaces on geometric structures, Aspects of low-dimensional manifolds, Adv. Stud. Pure Math., vol. 20, Kinokuniya, Tokyo, 1992, pp. 263-299. MR 1208313 (94k:57023)
  • [18] Michael Kapovich, Hyperbolic manifolds and discrete groups, Progress in Mathematics, vol. 183, Birkhäuser Boston, Inc., Boston, MA, 2001. MR 1792613 (2002m:57018)
  • [19] Linda Keen and Caroline Series, Continuity of convex hull boundaries, Pacific J. Math. 168 (1995), no. 1, 183-206. MR 1331998 (96d:30055)
  • [20] Richard Peabody Kent IV, Skinning maps, Duke Math. J. 151 (2010), no. 2, 279-336. MR 2598379 (2011b:30103), https://doi.org/10.1215/00127094-2009-066
  • [21] Olli Lehto, Univalent functions and Teichmüller spaces, Graduate Texts in Mathematics, vol. 109, Springer-Verlag, New York, 1987. MR 867407 (88f:30073)
  • [22] Albert Marden, The geometry of finitely generated kleinian groups, Ann. of Math. (2) 99 (1974), 383-462. MR 0349992 (50 #2485)
  • [23] Bernard Maskit, Kleinian groups, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 287, Springer-Verlag, Berlin, 1988. MR 959135 (90a:30132)
  • [24] C. McMullen, Iteration on Teichmüller space, Invent. Math. 99 (1990), no. 2, 425-454. MR 1031909 (91a:57008), https://doi.org/10.1007/BF01234427
  • [25] Curtis T. McMullen, Complex earthquakes and Teichmüller theory, J. Amer. Math. Soc. 11 (1998), no. 2, 283-320. MR 1478844 (98i:32030), https://doi.org/10.1090/S0894-0347-98-00259-8
  • [26] Jean-Pierre Otal, Courants géodesiques et produits libres, Ph.D. thesis, Université Paris-Sud, Orsay, 1988.
  • [27] -, Thurston's hyperbolization of Haken manifolds, Surveys in differential geometry, Vol. III (Cambridge, MA, 1996), Int. Press, Boston, MA, 1998, pp. 77-194. MR 1677888 (2000b:57025)
  • [28] William P. Thurston, Hyperbolic structures on $ 3$-manifolds. I. Deformation of acylindrical manifolds, Ann. of Math. (2) 124 (1986), no. 2, 203-246. MR 855294 (88g:57014), https://doi.org/10.2307/1971277

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 51-XX, 54-XX

Retrieve articles in all journals with MSC (2010): 51-XX, 54-XX


Additional Information

Jonah Gaster
Affiliation: Department of Mathematics, Statistics, and Computer Science, University of Illinois - Chicago, 322 Science and Engineering Offices (M/C 249), 851 S. Morgan Street, Chicago, Illinois 60607-7045
Address at time of publication: Department of Mathematics, Boston College, Chestnut Hill, Massachusetts 02467
Email: gaster@math.uic.edu, gaster@bc.edu

DOI: https://doi.org/10.1090/tran/6400
Received by editor(s): January 10, 2014
Published electronically: June 15, 2015
Additional Notes: The author gratefully acknowledges support from U.S. National Science Foundation grants DMS 1107452, 1107263, 1107367, “RNMS: GEometric structures And Representation varieties” (the GEAR Network).
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society